Hail, Ballard
- When
- July 20, 9:14 AM CST
- Where
- Ballard County, Bandana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -88.950
A thunderstorm complex moved east-southeast across western Kentucky. A thunderstorm along the leading edge of this complex produced locally damaging winds from the Paducah area eastward to the northern part of the Land-Between-The-Lakes region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm complex moved east-southeast across western Kentucky. A thunderstorm along the leading edge of this complex produced locally damaging winds from the Paducah area eastward to the northern part of the Land-Between-The-Lakes region. The storms occurred along and ahead of a cold front that stretched from the Great Lakes region to the southern Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 5:40 AM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 640 AM CDT Thu Jul 20 2023 .UPDATE... Issued at 640 AM CDT Thu Jul 20 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Friday) Issued at 345 AM CDT Thu Jul 20 2023 The main concern in the short term continues to be the chance for showers and thunderstorms today, including the potential for locally heavy rain and a few strong to severe thunderstorms. A weak quasi-stationary boundary still lingers just to the south of the forecast area early this morning. So far, only light shower activity has developed along and north of that boundary, which is less than what most of the CAMs were suggesting by this time. However, energy over Kansas moving into Missouri will continue to shift eastward throughout the day. As a result, the development of showers and thunderstorms cannot be ruled out at practically any time today. Not real confident at this point as to whether the Flood Watch will truly pan out. However, it's there because it wouldn't take much to spark renewed flooding should thunderstorms develop and move across locations that received locally historic amounts of rain yesterday. It would seem that chances for precipitation and heavy rain should gradually decrease from west to east during the afternoon, so we've kept the noon expiration time for the watch at this point. The next shift can reevaluate based on what's ongoing at the time and make adjustments as needed. A cold front will make gradual southward progress through the region tonight. It doesn't appear it will be accompanied by much in the way of precipitation at this point. The greatest potential for showers and thunderstorms shifts south of the forecast area on Friday. However, the NAM and several of the CAM's suggest we may end up seeing some light shower activity on the northern edge of thunderstorm remnants from overnight activity over the Plains. The best chance for rain on Friday will be across the southern half of the area. Temperatures the next few days will largely be influenced by the presence of precipitation and cloud cover. Highs today are forecast to range from 85 to 90 degrees, then remain in the lower to middle 80s on Friday. Lows tonight should range from the middle 60s to near 70. .LONG TERM...(Friday night through Wednesday) Issued at 345 AM CDT Thu Jul 20 2023 By Friday night and Saturday, dry conditions and lower humidity will infiltrate the region as high pressure takes control in the wake of the frontal passage. However, the models indicate the entire weekend may not be totally dry as energy spills southward between an upper level ridge out west and a trough over the Great Lakes and Ohio Valley. As a result, the NBM indicates a chance for showers and thunderstorms on Sunday. Mainly dry weather returns early next week as the upper level ridge over the Plains expands eastward. As a result, highs will likely climb back above the 90 degree mark early next week after remaining in the 80s over the weekend. Similarly, lows are forecast to climb from the 60s over the weekend back above the 70 degree mark early next week. && .AVIATION... Issued at 640 AM CDT Thu Jul 20 2023 A disturbance approaching from the west will keep the potential for scattered showers and isolated thunderstorms in the forecast through early to mid afternoon. A mix of MVFR and VFR ceilings this morning should transition to VFR by this afternoon and tonight. South to southwest winds 5 to 10 knots today will shift to the northwest tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Flood Watch until noon CDT today for ILZ080-081-084>086-088>094. MO...Flood Watch until noon CDT today for MOZ076-086-087-111-112. IN...None. KY...Flood Watch until noon CDT today for KYZ001>013-017-022. && UPDATE...RJP SHORT TERM...RJP LONG TERM...RJP AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 913 AM CDT Thu Jul 20 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211415- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 913 AM CDT Thu Jul 20 2023 /1013 AM EDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flood Watch remains in effect through 7 PM today for portions of western Kentucky, southern Illinois, and southeast Missouri due to the potential for heavy rain over areas that already experienced torrential rainfall. Refer to the product for additional details. A few severe storms are possible today with damaging winds and large hail being the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any reports of flooding, rainfall amounts, or storm damage.
Preliminary Local Storm Report
National Weather Service Paducah KY
906 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Wickliffe 36.96N 89.09W
07/20/2023 M5.74 inch Ballard KY Mesonet
Mesonet station WKLK2 0.8 W Wickliffe 2 day
rainfall total.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
907 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 WNW Hamletsburg 37.16N 88.50W
07/20/2023 M5.44 inch Massac IL Cocorahs
Cocorahs station IL-MC-3 Brookport IL 7 ENE
2 day rainfall total.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
909 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 SSW Water Valley 36.54N 88.83W
07/20/2023 M5.13 inch Hickman KY Cocorahs
Cocorahs station KY-HC-1 Fulton 3.3 NE 2 day
rainfall total.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
910 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 SSE Cobden 37.52N 89.25W
07/20/2023 M5.04 inch Union IL Cocorahs
Cocorahs station IL-UN-6 Cobden IL 0.8 SSE 2
day rainfall total.
&&
BMPreliminary Local Storm Report
National Weather Service Paducah KY
917 AM CDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM Hail Oak Ridge 37.50N 89.73W
07/20/2023 E0.75 inch Cape Girardeau MO Public
&&
BMSpecial Weather Statement National Weather Service Paducah KY 947 AM CDT Thu Jul 20 2023 KYZ003>006-201530- Carlisle KY-McCracken KY-Ballard KY-Graves KY- 947 AM CDT Thu Jul 20 2023 ...Heavy rains may again impact portions of northeastern Carlisle, eastern Ballard, McCracken and northern Graves Counties... A cluster of thunderstorms is moving into parts of the Purchase area of western Kentucky from the northwest. This storm is producing heavy rains. On its current track the system may impact parts of McCracken and Ballard Counties through 1100 am. This would likely lead to rapid onset flash flooding given the recent heavy rains. The storms for now look likely to remain north of the Mayfield, Wingo and Bardwell areas but residents in the area should closely monitor for updates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor closely for updates through noon today. && LAT...LON 3687 8895 3719 8900 3706 8859 3681 8855 TIME...MOT...LOC 1444Z 293DEG 26KT 3707 8879 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH JGG
The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were down over roads in at least three locations in Paducah. A tree fell on a car in Reidland. Some minor damage was reported to the convention center near downtown Paducah.
Power outages were reported with an estimated wind gust to 60 mph.
A tree was blown down near the interchange of I-69 and U.S. Highway 62.
Some minor roofing damage was reported on a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105170, 1105171, 1105178, 1105176, 1105177.